North Carolina, 2010

Damaging Wind in North Carolina, June 20, 2010

June 20, 2010 · NWS RAH · 1 event in 1 county or zone

An isolated severe storm developed along a weakening cold front to the south of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

An isolated severe storm developed along a weakening cold front to the south of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 20, 1:17 PM EST, 4 hours 45 minutes earlier.

Area forecast discussion, Jun 20, 1:17 PM EST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
217 PM EDT SUN JUN 20 2010

.SYNOPSIS...
AN UPPER LEVEL RIDGE WILL EXPAND EASTWARD ACROSS OUR REGION THROUGH
MUCH OF THE WEEK...BRINGING AN EARLY SEASON HEAT WAVE TO THE AREA.

&&

.NEAR TERM /THROUGH MONDAY/...
AS OF 215 PM SUNDAY...

SFC ANALYSIS THIS AFTERNOON SHOWED A WEAK TROUGH EXTENDING SOUTH
FROM NEW ENGLAND THROUGH THE MID-ATLANTIC INTO CENTRAL/EASTERN NC.
ALOFT...12Z RAOB ANALYSIS AND WV IMAGERY/RUC DATA SHOWED AN H5 RIDGE
CENTERED IN EASTERN TX...WITH A RIDGE AXIS EXTENDING EASTWARD
THROUGH THE DEEP SOUTH/TN VALLEY. CENTRAL NC IS ON THE NORTHEAST
PERIPHERY OF THE H5 RIDGE. AN WEAKENING MCV REMNANT WAS NOTED
DIRECTLY OVER THE CAROLINAS...ROUGHLY FROM CAE-RDU-AKQ...SHOWING UP
WELL IN RUC H5 VORTICITY. A WEAK BAROCLINIC WAVE AT H25 WAS NOTED
JUST UPSTREAM ON THE WESTERN SIDE OF THE SOUTHERN APPALACHIANS.

REST OF TODAY:
THE WEAK SFC-925 MB TROUGH CURRENTLY IN THE COASTAL PLAIN WILL STALL
OUT IN EASTERN NC THIS AFT/EVE IN ASSOC/W A VERY WEAK FLOW REGIME ON
THE NORTHEAST PERIPHERY OF THE UPPER LEVEL RIDGE CENTERED IN TX.
ALOFT...THE WEAKENING MCV CURRENTLY EXTENDING FROM CAE-RDU-AKQ IS
PROGGED TO MEANDER ESE TOWARD GREENVILLE BY 21Z AND MHX BY 00Z.
LOOKING AT THE RUC DYNAMIC TROPOPAUSE...THE WEAK BAROCLINIC WAVE
CURRENTLY NOTED JUST WEST OF THE MOUNTAINS MAY MEANDER INTO WESTERN
NC AND GA/UPSTATE SC BY 00Z. PWAT VALUES OFF THE 12Z RAOBS RANGE
FROM 1.75" AT MHX...TO ~1.50" AT GSO...TO 0.80" AT RNK. LIGHT N/NW
FLOW IN THE MID-LEVELS ON THE NORTHEAST PERIPHERY OF THE H7 RIDGE
(CENTERED IN THE LOWER MS RIVER VALLEY) SHOULD HELP TO ADVECT LOWER
PWAT VALUES INTO THE WEST/NW PIEDMONT THIS AFTERNOON...FALLING INTO
THE 1.00-1.25" RANGE. FURTHER EAST...PWAT VALUES SHOULD REMAIN AOA
1.50"...PRIMARILY FROM THE TRIANGLE EAST/SOUTH.

FORCING TODAY WILL BE ASSOC/W WEAK LOW LEVEL CONVERGENCE ALONG THE
SFC-925 MB TROUGH AXIS IN THE COASTAL PLAIN AND WITH WEAK DPVA
ASSOC/W THE REMNANT MCV MEANDERING ESE INTO EASTERN NC THIS AFT.
LATEST 18Z OBJECTIVE ANALYSIS FROM THE SPC MESOANALYSIS PAGE SHOWS
1000-2000 J/KG OF MLCAPE ACROSS THE LOWER...LOWEST NW AND HIGHEST
SE. EXPECT DEWPOINTS TO FALL INTO THE MID 60S (PERHAPS LOWER) IN THE
WESTERN PIEDMONT/TRIANGLE THIS AFT ON THE WESTERN SIDE OF THE
SFC-925 MB TROUGH...HOWEVER...DEWPOINTS MAY REMAIN AOA 70F
SOUTH/EAST OF THE TRIANGLE. WITH ALL THIS IN MIND...FEEL THAT THERE
SHOULD BE ENOUGH FORCING/INSTABILITY PRESENT FOR A SLIGHT CHANCE
(20%) OF SHOWERS/STORMS TO BE INTRODUCED EAST OF I-95 THROUGH MID
AFTERNOON...ALTHOUGH THE RELATIVE BEST CHANCE WILL PROBABLY BE
OUTSIDE OF THE RAH CWA IN EASTERN NC WHERE THE SFC-925 MB TROUGH IS
MORE APT TO STALL OUT...AND WHERE THE SLOW MOVING REMNANT MCV WILL
BE JUXTAPOSED WITH PEAK HEATING. EXPECT CHANCES FOR CONVECTION EAST
OF I-95 TO WANE BY ~21Z GIVE OR TAKE AN HOUR...AND WILL REMOVE
PRECIP CHANCES BY SUNSET. FURTHER WEST IN THE TRIANGLE AND NW
PIEDMONT...WEAK SUBSIDENCE IN THE WAKE OF THE MCV...FALLING PWAT
VALUES (DRYING MID-LEVELS) AND WEAKER INSTABILITY IN ASSOC/W LOWER
DEWPOINTS SHOULD HELP KEEP A LID ON CONVECTION...SIMILAR TO
YESTERDAY WHERE A FEW ISOLD SHOWERS TRIED TO DEVELOP BUT QUICKLY
DIED VIA DRY-AIR ENTRAINMENT. ALTHOUGH EFFECTIVE BULK SHEAR VALUES
ARE < 15 KNOTS...GIVEN STEEP LOW-LEVEL LAPSE RATES AND DCAPE VALUES
1000-1500 J/KG...SHOULD ANY DEEP CONVECTION DEVELOP...THERE WOULD BE
AN ASSOC THREAT OF DAMAGING WINDS. HIGHS TODAY ARE EXPECTED TO
EASILY MAKE IT INTO THE LOWER/MID 90S...OR 91-95F. HEAT INDICES WILL
MAKE IT CLOSE TO ~100F IN THE SOUTHEAST COASTAL PLAIN WHERE
DEWPOINTS WILL REMAIN THE HIGHEST.

TONIGHT:
PWAT VALUES ARE EXPECTED TO CONTINUE TO FALL FROM THE NORTHWEST
OVERNIGHT...DOWN TO ~1.35" EVEN AT FAY/RWI. ALTHOUGH WE SHOULD SEE
SOME FORCING FROM THE WEAKENING H25 BAROCLINIC WAVE PROGGED TO PUSH
EAST ACROSS THE CAROLINAS...EXPECT THIS TO FALL SHORT OF ENOUGH
FORCING FOR CONVECTION...PARTICULARLY GIVEN DRY MID/UPPER LEVELS AND
VERY WEAK THERMODYNAMICS. AS A RESULT...WILL KEEP THE FCST DRY
TONIGHT...WITH LOWS IN THE LOWER 70S...OR 71-74F.

MONDAY:
THE UPPER LEVEL RIDGE CENTERED TO OUR WEST/SW WILL STRENGTHEN A BIT
AND EXTEND FURTHER EAST/NE INTO THE CAROLINAS ON MON. WITH WARMER
MID-LEVELS...AND DEWPOINTS EXPECTED TO MIX OUT INTO THE 60S IN MOST
LOCATIONS...EXPECT A MORE HOSTILE THERMODYNAMIC ENVIRONMENT FOR
CONVECTION DURING PEAK HEATING MON. ADDITIONALLY...DO NOT ANTICIPATE
ANY SIGNIFICANT FORCING MECHANISMS FOR CONVECTION...EITHER AT THE
SURFACE OR ALOFT. ALTHOUGH A ROGUE SHOWER/STORM CANNOT BE RULED OUT
IN SAMPSON/CUMBERLAND/WAYNE COUNTIES IN ASSOC/W THE SEABREEZE AND
PERHAPS 1000-1500 J/KG MLCAPE DOWN THAT WAY...PROBABILITIES LOOK TOO
LOW TO MENTION. AS A RESULT...WILL KEEP THE FORECAST DRY.
THICKNESSES FOR MON LOOK VERY SIMILAR TO TODAY...AND WILL FCST
SIMILAR HIGHS...ALBEIT SLIGHTLY WARMER TO ACCOUNT FOR AIRMASS
MODIFICATION...92-96F...COOLEST NW PIEDMONT. -VINCENT

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
AS OF 215 PM SUNDAY...

THE EARLY SUMMER HEAT WAVE WILL BE WELL UNDERWAY THIS PERIOD WITH
NO SIGNS OF IT BREAKING THROUGH THE WEEK. MODELS AGREE ON THE
CURRENT MASSIVE UPPER RIDGE EXPANDING EASTWARD FROM THE SOUTHERN
PLAINS THROUGH THE SOUTHEASTERN AND MID-ATLANTIC STATES TUESDAY
INTO WEDNESDAY. UPPER HEIGHTS MAX OUT AT 5930M OVER NC BOTH
DAYS. THE CORE OF THE UPPER RIDGE IS EXPECTED TO MAX OUT AT 5960M
OVER THE SOUTHERN PLAINS THIS SAME PERIOD. THE MID LEVEL CORE IS
FORECAST OVER THE TN VALLEY AND SOUTHERN APPALACHIANS TUE-WED.
THIS ASSURES TEMPS WILL SOAR AS SUBSIDENCE WILL PREDOMINATE WITH
NEARLY FULL SUNSHINE BEFORE THE CONVECTIVE TEMPS ARE MET AROUND
MID AFTERNOON. THE ONLY POP WILL BE TO CARRY A 20 (SLIGHT CHANCE)
OF A THUNDERSTORM AT ANY ONE GIVEN LOCATION BOTH DAYS. THIS IS
10-15 PERCENT BELOW THE 30 YEAR DAILY CLIMATOLOGY FOR A
THUNDERSTORM FOR LATE JUNE. A SUBTLE AND WEAK WAVE IN THE NW FLOW
ALOFT COULD BE JUST ENOUGH WHEN COMBINED WITH THE STRONG HEATING
AND THE WEAK PIEDMONT SURFACE TROUGH TO KICK OFF A FEW STORMS EACH
DAY... BUT WIDESPREAD CONVECTION IS NOT EXPECTED. GIVEN THE AMOUNT
OF MLCAPE FORECAST (2000-2500 J/KG)... ANY STORM THAT DEVELOPS
WILL POTENTIALLY BE A PULSE SEVERE STORM.

HOWEVER...THE MAIN WEATHER PROBLEMS WILL BE THE MAXIMUM TEMPERATURES
AND THE HEAT INDICES (HEAT AND HUMIDITY). MODELS ARE IN GOOD GENERAL
AGREEMENT WITH THE TEMPERATURES WITH SOME SUBTLE DIFFERENCES. WE
CURRENTLY FAVOR THE SLIGHTLY LOWER NUMBERS FROM THE MET GUIDANCE
WITH THE EXCEPTION OF A FEW OF THE TYPICAL HOT SPOTS (KRDU FOR
EXAMPLE)... ESPECIALLY AS THE SURFACE WINDS ARE FORECAST TO BECOME
SW AND REMAIN SW BOTH DAYS. WE WILL FORECAST MID TO UPPER 90S EXCEPT
92-94 IN THE NW PIEDMONT BOTH DAYS. LOWS SHOULD REMAIN 70+ WITH SOME
MID 70S ESPECIALLY BY WED AM.

IT IS THE DEW POINT AND HEAT INDEX FORECASTS THAT BECOME MORE
PROBLEMATIC AS EARLY AS TUESDAY. KEEP IN MIND THAT 105 DEGREE HEAT
INDICES FOR 3 HOURS TIME IS THE THRESHOLD FOR HEAT ADVISORY
CRITERIA. BEGINNING TUESDAY AFTERNOON... THE NAM FORECAST DEW
POINTS TO BE HIGHER THAN THE GFS. THIS IS IMPORTANT OVER THE
EASTERN ZONES AS THE NAM IS QUICKER TO FORECAST HEAT INDICES OF
105 ALONG AND SE OF A LINE EXTENDING FROM ROCKINGHAM TO RALEIGH TO
ROANOKE RAPIDS. IT APPEARS THAT THERE MAY BE JUST ENOUGH MIXING
ON TUESDAY TO ALLOW THE SURFACE DEW POINTS TO FALL JUST BELOW 70
FOR MANY AREAS... WHICH FAVORS THE SLIGHTLY DRIER GFS MOS. THIS
WOULD ALLOW THE HEAT INDICES TO REMAIN 100-104 INSTEAD OF 105 OR
HIGHER AS SUGGESTED BY THE NAM MOS. THIS WILL HAVE TO BE WATCHED
CLOSELY.

A HEAT ADVISORY WILL LIKELY BE NEEDED FOR THE EASTERN ZONES
INCLUDING THE TRIANGLE AREA BY WEDNESDAY AFTERNOON. TEMPS OF 95-98
COMBINED WITH DEW POINTS AROUND 72 WOULD YIELD 105+ FOR HEAT INDEX
VALUES.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 215 PM SUNDAY...

HEAT WAVE CONDITIONS EXPECTED AT LEAST THU-FRI AS THE MID/UPPER
RIDGE IS FORECAST TO REMAIN STRONG FROM THE SOUTHERN PLAINS
EASTWARD TO THE SE COAST. THE MAIN MID LEVEL CORE SHOULD SHIFT
BACK WESTWARD FROM THE TN VALLEY LATER IN THE WEEK... POTENTIALLY
ALLOWING HEIGHTS TO LOWER A BIT OVER VA/NC FRI-SAT. THIS MAY ALLOW
A WEAK SURFACE FRONT OR TWO TO NEAR THE REGION INCREASING THE
CHANCE OF PM CONVECTION. WE WILL TREND IN THAT DIRECTION BUT
SLOWER THAN THE GFS SUGGESTS. THIS ONLY BRINGS A SUBTLE TEMP DROP
(A FEW DEGREES). THIS COMES WITH A PRICE AS DEW POINTS WILL BE
HIGHER (70+). THE CHANCE OF PULSE SEVERE WILL INCREASE ALONG WITH
HIGH HEAT INDICES EACH DAY.

&&

.AVIATION /18Z SUNDAY THROUGH THURSDAY/...
AS OF 215 PM SUNDAY...

24-HR TAF PERIOD:
VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD...WITH LIGHT
NORTHWEST WINDS AT MOST TAF SITES. CANNOT RULE OUT AN ISOLD
SHRA/TSRA AT FAY/RWI IN THE 18-00Z TIME FRAME...ALTHOUGH PROBS ARE
TOO LOW TO INCLUDE MENTION. PRE-DAWN MVFR FOG WILL ALSO REMAIN
POSSIBLE...PRIMARILY AT THE FAY/RWI TAF SITES IN THE 07-12Z TIME
FRAME.

18Z MONDAY THROUGH THURSDAY:
A DEEP UPPER LEVEL RIDGE EXTENDING INTO THE AREA FROM THE WEST WILL
LEAD TO GENERALLY HOT/DRY CONDITIONS THROUGH MID-WEEK. CANNOT
ENTIRELY RULE OUT A FEW ISOLD SHRA/TSRA DURING PEAK HEATING...ALONG
WITH A CHANCE FOR MVFR FOG DURING THE PRE-DAWN HOURS...PRIMARILY AT
THE FAY/RWI TAF SITES. -VINCENT

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...VINCENT
NEAR TERM...VINCENT
SHORT TERM...BADGETT
LONG TERM...BADGETT
AVIATION...VINCENT
Hazardous weather outlook, Jun 20, 1:45 PM EST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
245 PM EDT SUN JUN 20 2010

NCZ007>011-021>028-038>043-073>078-083>086-088-089-211845-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
245 PM EDT SUN JUN 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

...EARLY SEASON HEAT WAVE EXPECTED THIS WEEK...

STRONG UPPER LEVEL HIGH PRESSURE IS EXPECTED TO EXTEND FROM THE
SOUTHERN PLAINS EAST ACROSS NORTH CAROLINA THIS WEEK. DAILY HIGHS
ARE FORECAST TO SOAR WELL INTO THE 90S OVER MUCH OF THE PIEDMONT
AND COASTAL PLAIN.

THE HOTTEST DAYS ARE EXPECTED TUESDAY THROUGH THURSDAY. A HEAT
ADVISORY MAY BE NEEDED DURING THIS TIME AS HEAT INDICES MAY REACH
OR EXCEED 105 DEGREES ESPECIALLY OVER THE COASTAL PLAIN INTO THE
EASTERN PIEDMONT.

THOSE PLANNING TO BE OUTDOORS FOR EXTENDED PERIODS OF TIME THIS
WEEK SHOULD PLAN FOR THIS EARLY SEASON HEAT WAVE.

REVIEW THE HEAT SAFETY RULES WHICH INCLUDES... TAKE FREQUENT
BREAKS IN THE SHADE OR IN AN AIR CONDITIONED BUILDING... DRINK
PLENTY OF WATER... WEAR LIGHT FITTING AND LIGHT COLORED
CLOTHING... AND LIMIT TIME IN THE DIRECT SUN.

BADGETT

In the hours before

Special weather statement, Jun 20, 12:21 PM EST, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
121 PM EDT SUN JUN 20 2010

NCZ089-201745-
SAMPSON-
121 PM EDT SUN JUN 20 2010

...A STRONG THUNDERSTORM WILL MOVE ACROSS SOUTHERN SAMPSON COUNTY
THROUGH 145 PM EDT...

AT 118 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
GARLAND...OR ABOUT 11 MILES SOUTH OF CLINTON...MOVING EAST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...AREAS ALONG HIGHWAY
701 AND HIGHWAY 421 SOUTH OF CLINTON.

HAZARDS INCLUDE...
GUSTY WINDS UP TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

WIND GUSTS OF THIS MAGNITUDE ARE CAPABLE OF KNOCKING DOWN TREE LIMBS
AND BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND
OTHER LIGHT OUTDOOR OBJECTS. RAINFALL RATES OF 1 TO 2 INCHES PER
HOUR ARE EXPECTED WITH THIS STORM. MOTORISTS CAN EXPECT TORRENTIAL
RAINFALL AND REDUCED VISIBILITIES WITH THIS STORM ON HIGHWAY 701 AND
HIGHWAY 421 SOUTH OF CLINTON.

&&

LAT...LON 3476 7841 3481 7846 3495 7842 3492 7814
      3489 7814 3474 7819 3473 7816 3470 7817
TIME...MOT...LOC 1718Z 282DEG 7KT 3484 7834

VINCENT
Special weather statement, Jun 20, 12:47 PM EST, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
147 PM EDT SUN JUN 20 2010

NCZ089-201830-
SAMPSON-
147 PM EDT SUN JUN 20 2010

...A STRONG THUNDERSTORM WILL MOVE ACROSS SOUTHERN SAMPSON COUNTY
THROUGH 230 PM EDT...

AT 144 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES
NORTHWEST OF HARRELLS...OR ABOUT 13 MILES SOUTH OF CLINTON...MOVING
EAST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...HARRELLS...AND AREAS
ALONG HIGHWAY 701 AND HIGHWAY 421 SOUTH OF CLINTON.

HAZARDS INCLUDE...
GUSTY WINDS UP TO 45 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

WINDS OF THIS MAGNITUDE ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

THIS STORM WILL PRODUCE ONE TO TWO INCHES OF RAINFALL IN AN HOUR...
WHICH WILL CAUSE MINOR FLOODING OF LOW LYING AREAS INCLUDING
DITCHES...CREEKS...ROADWAYS AND AREAS OF POOR DRAINAGE. MOTORISTS
SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID HYDROPLANING...
PARTICULARLY ON HIGHWAY 701 AND HIGHWAY 421 SOUTH OF CLINTON.

&&

LAT...LON 3477 7840 3494 7834 3491 7814 3489 7814
      3474 7819 3474 7816 3472 7814 3472 7811
      3470 7811 3469 7812 3468 7816
TIME...MOT...LOC 1744Z 285DEG 7KT 3482 7825

VINCENT
Special weather statement, Jun 20, 4:12 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
512 PM EDT SUN JUN 20 2010

NCZ085-086-202245-
HOKE-SCOTLAND-
512 PM EDT SUN JUN 20 2010

...STRONG THUNDERSTORMS WILL MOVE ACROSS HOKE AND SCOTLAND COUNTIES
THROUGH 645 PM EDT...

AT 510 PM EDT...DOPPLER RADAR INDICATED A CLUSTER OF SHOWERS AND
THUNDERSTORMS PRODUCING HEAVY RAIN AND GUSTY WINDS OVER PORTIONS OF
HOKE AND SCOTLAND COUNTIES. THE STRONGEST THUNDERSTORMS WERE LOCATED
OVER CAMP MACKALL...OR ABOUT 10 MILES WEST OF RAEFORD...MOVING SOUTH
AT 5 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE WAGRAM AND BOWMORE....

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 35 TO 45 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3466 7950 3479 7966 3482 7966 3482 7961
      3485 7962 3490 7957 3498 7957 3504 7945
      3515 7933 3520 7924 3487 7913 3483 7918
      3483 7933 3477 7932 3467 7941
TIME...MOT...LOC 2110Z 346DEG 6KT 3501 7940

!77
Special weather statement, Jun 20, 5:46 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
646 PM EDT SUN JUN 20 2010

NCZ089-202345-
SAMPSON-
646 PM EDT SUN JUN 20 2010

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS SAMPSON COUNTY THROUGH
745 PM EDT...

AT 645 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER SALEMBURG...OR ABOUT 8 MILES NORTHWEST OF
CLINTON...MOVING SOUTH AT 5 MPH.

SOME LOCATIONS IMPACTED INCLUDE...SALEMBURG...ROSEBORO...ROSEBORO.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3487 7850 3509 7860 3516 7821 3499 7814
      3498 7814
TIME...MOT...LOC 2245Z 339DEG 4KT 3504 7845

23

The radar

The Raleigh/Durham radar (KRAX), 73 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sampson

When
June 20, 6:02 PM EST
Where
Sampson County, 0.69 mi S of Mt Pleasant
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.010, -78.430

Siding was blown off of a home on Bonnetsville Road. Several trees were also blown down in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2010Every state in 2010This day in weather historyWarnings in North Carolina, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244591.